Hail, Garrett
- When
- June 28, 2:28 PM EST
- Where
- Garrett County, 2.67 mi E of Redhouse
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 39.300, -79.420
A series of shortwaves diving through a broad upper level trough brought rounds of showers and thunderstorms through the last several days of June. With a weakly capped atmosphere, a cold pool associated with two such upper level waves helped to spark two areas of convection in the afternoon on June 28th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PBZ wrote it up.
A series of shortwaves diving through a broad upper level trough brought rounds of showers and thunderstorms through the last several days of June. With a weakly capped atmosphere, a cold pool associated with two such upper level waves helped to spark two areas of convection in the afternoon on June 28th. There were numerous reports of wind damage across eastern Ohio, northern West Virginia, and western Pennsylvania. In addition, training thunderstorms produced several areas of flooding, including some flash flooding across several counties in western Pennsylvania and northern West Virginia.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jun 28, 2:27 PM EST, 1 minute earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PITTSBURGH PA 327 PM EDT FRI JUN 28 2013 .SYNOPSIS... A BROAD UPPER-LEVEL LOW PRESSURE SYSTEM WILL LINGER OVER THE GREAT LAKES INTO NEXT WEEK. PERIODIC DISTURBANCES WILL SUPPORT DAILY ROUNDS OF SHOWERS AND THUNDERSTORMS. && .NEAR TERM /THROUGH SATURDAY/... UPDATE MADE TO REFLECT RADAR AND TEMPERATURE TRENDS AND TO ALSO EXPAND SEVERE THUNDERSTORM WATCH FURTHER NORTH. PREV DISCUSSION FOLLOWS... CLDS BCMG BKN ATTM...LEADING TO PARTIAL INSOLATION OF A VERY MOIST AND WKLY-CAPPED AMS. A PLUME OF STEEPER MID-LVL LAPSE RATES IS SPREADING ACRS SRN HALF OF FCST AREA...SUPPLEMENTED FURTHER BY H5 COLD POOL MOVG SEWD FROM MI IN ASSOCIATION WITH APRCHG SHRTWV TROF. THIS COLD POOL WILL AID IN DVLPMT OF TWO FOCUSED AREAS OF CNVCTN. ONE CLUSTER HAS BCM MORE VIGOROUS AS OF 15Z IN VCTY OF KERI. THESE TSTMS WILL MOVE EWD AND WILL RMN GENLY ELEVATED OWING TO COOL LOW-LVL TEMPS. A FEW OF THESE TSTMS MAY GRAZE NRN ZONES. SECOND CLUSTER IS SHOWING SIGNS OF DVLPMT IN SERN OH AND NRN WV... ONLY SLGTLY AHD OF THEIR DVLPMT IN HI-RES MODELS. THIS CNVCTN IS LOCATED IN PLUME OF STEEPER LAPSE RATES...HIGHER BNDRY-LYR MSTR AND BETTER INSOLATION. GIVEN AMPLE BULK SHEAR FOR ORGANIZED UPDRAFTS...THIS CLUSTER XPCD TO POSE GREATER THREAT OF SVR WX THIS AFTN AS HEATING CONTS. STRAIGHT-LINE HODOGRAPHS SUGGEST VERY LOW RISK OF TORNADOES...BUT ENVIRONMENTAL CONDS FAVOR DMGG WIND GUSTS AND HAIL. PCPN WILL SPREAD SEWD THIS EVE. RENEWED SHWRS MAY DVLP LATE TNGT VCTY KCLE AND KERI AND COULD IMPACT NWRN ZONES. CLD CVR WILL LMT COOLING A BIT...BUT MINIMA SHOULD APRCH DEWPT TEMPS OVNGT. A BIT OF FOG THUS WILL BE PSBL. LOW-LVL AMS WILL NOT CHG ON SAT...BUT LAPSE RATES XPCD TO BE WKR. THUS...WEAKER INSTBY WILL NOT FAVOR SVR WX TMW. BUT TSTMS STILL LKLY TO DVLP...SPCLY ALONG A STALLED FRONTAL BNDRY FROM NR KERI- KAKR. POPS WERE INCRD TO LKLY CATEGORY IN NWRN-WRN ZONES AS A RESULT. MAXIMA WILL BE IN THE 70S AREAWIDE. UPDATE...KRAMAR && .SHORT TERM /SATURDAY NIGHT THROUGH SUNDAY NIGHT/... UPPER LEVEL CUT OFF LOW CONTINUES UNUSUAL RETROGRESSION SOUTHWEST THROUGH THIS PERIOD. SURFACE LOW FOLLOWS SUIT...SLIDING OVER OHIO VALLEY. COLD POOL ALOFT ASSOCIATED WITH H5 LOW OF -12C TO -14C DRIFTS SOUTHWEST AS WELL. THIS WILL AID IN DIURNAL CLOUDS AND PRECIP. WENT WITH DIURNAL TREND IN POPS. ANY LINGERING PRECIP IN EVENING TO BE SHOWERS AND WITH ADDED DAYTIME INSTABILITY BROUGHT IN CHANCE THUNDER. MODELS AGREE ON SOUTHWEST RETROGRESSION OF THE H5 LOW BUT PINPOINTING HIGHEST POPS AT THIS TIME DIFFICULT. BOTH NAM AND GFS SUGGESTING LIKELY POPS LATE AFTERNOON ON SATURDAY AND SUNDAY. HOWEVER...POSITIONING OF LIKELY POPS DIFFERENT DEPENDING ON MODEL. OPTED TO KEEP POPS IN THE HIGH CHC CATEGORY DUE TO UNCERTAINTY. && .LONG TERM /MONDAY THROUGH FRIDAY/... SAME OLE-SAME OLE WITH H5 LOW CONTINUING OVER CENTRAL OHIO VALLEY. LOW LEVEL MOISTURE FIELD IN PLACE AND...WITH CONTINUED COOL POOL ALOFT...EXPECT MORE DIURNAL ENHANCEMENT OF PRECIP. IN FACT...SURE LOOKS LIKE WE NEVER EXPERIENCE AN AIR MASS CHANGE. UPPER LOW GRADUALLY FILLS AND MOVES NORTHWARD BY END OF PERIOD AND EXTENSION OF BERMUDA HIGH THEN EXTENDS WESTWARD. CONTINUED CHANCE SHOWERS AND THE POSSIBILITY OF AFTERNOON OR EVENING THUNDERSTORM. && .AVIATION /20Z FRIDAY THROUGH WEDNESDAY/... CONDITIONS WILL CONTINUE TO FLUCTUATE BETWEEN MVFR AND VFR THROUGH THE AFTERNOON AS THUNDERSTORM COVERAGE CONTINUES TO EXPAND. CONDITIONS COULD OCCASIONALLY DROP TO IFR IN ANY THUNDERSTORM THAT CROSSES A TAF SITE THROUGH THE LATE AFTERNOON/EVENING. SHOWER AND THUNDERSTORM COVERAGE SHOULD DIMINISH AFTER SUNSET BUT SOME MVFR/IFR IS EXPECTED ONCE AGAIN OVERNIGHT AT MOST LOCATIONS. OUTLOOK.../SATURDAY THROUGH TUESDAY/... OCCASIONAL RESTRICTIONS IN DAYTIME SHOWERS AND THUNDERSTORMS AND OVERNIGHT FOG IS EXPECTED THROUGH MUCH OF THE PERIOD AS SEVERAL UPPER LEVEL DISTURBANCES CROSS THE REGION. && .PBZ WATCHES/WARNINGS/ADVISORIES... MD...NONE. OH...NONE. PA...NONE. WV...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 319 PM EDT FRI JUN 28 2013 MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ013-014-020>023-029-031- 073>076-WVZ001>004-012-021>023-041-291930- GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON- JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-LAWRENCE-BUTLER- BEAVER-ALLEGHENY-ARMSTRONG-INDIANA-WASHINGTON-GREENE-WESTMORELAND- WESTMORELAND RIDGES-FAYETTE-FAYETTE RIDGES-HANCOCK-BROOKE-OHIO- MARSHALL-WETZEL-MARION-MONONGALIA-PRESTON-TUCKER- 319 PM EDT FRI JUN 28 2013 ...SEVERE THUNDERSTORM WATCH 386 IN EFFECT UNTIL 8 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST CENTRAL OHIO...SOUTHWEST PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... PLEASE RELAY REPORTS OF SEVERE WEATHER OR FLOODING TO THE NATIONAL WEATHER SERVICE OFFICE IN PITTSBURGH. PAZ007>009-015-016-291930- MERCER-VENANGO-FOREST-CLARION-JEFFERSON PA- 319 PM EDT FRI JUN 28 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST PENNSYLVANIA AND WEST CENTRAL PENNSYLVANIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. VERY HEAVY RAINFALL AND FLASH FLOODING ON THURSDAY HAS LEFT SOIL CONDITIONS SATURATED. SHOWERS AND THUNDERSTORMS EXPECTED THIS AFTERNOON AND EVENING WILL PRODUCE VERY HEAVY RAINFALL THAT COULD LEAD TO LOCALIZED FLASH FLOODING THROUGH THIS EVENING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... PLEASE RELAY REPORTS OF SEVERE WEATHER OR FLOODING TO THE NATIONAL WEATHER SERVICE OFFICE IN PITTSBURGH.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
300 PM EDT FRI JUN 28 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0259 PM FLASH FLOOD DAWSON 40.05N 79.66W
06/28/2013 FAYETTE PA EMERGENCY MNGR
ROADS FLOODED AND STREAMS OUT OF BANKS
&&
EVENT NUMBER PBZ1302242SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 301 PM EDT FRI JUN 28 2013 PAZ013-014-281945- BUTLER PA-LAWRENCE PA- 301 PM EDT FRI JUN 28 2013 ...A STRONG THUNDERSTORM WILL AFFECT CENTRAL BUTLER AND EASTERN LAWRENCE COUNTIES... AT 257 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR NEW CASTLE... MOVING EAST AT 20 MPH. WIND GUSTS TO 40 MPH AND PENNY SIZE HAIL ARE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... NEW CASTLE... HARLANSBURG... MCCONNELLS MILL... MORAINE STATE PARK... HOOKER... BUTLER... PLEASE REPORT SIGNIFICANT WEATHER BY CALLING...412-262-1988...POSTING TO THE NWS PITTSBURGH FACEBOOK PAGE...OR USING TWITTER @NWSPITTSBURGH. LAT...LON 4102 7979 4078 7987 4093 8042 4110 8036 MANNING
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
302 PM EDT FRI JUN 28 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0301 PM FLASH FLOOD INDIAN HEAD 40.02N 79.40W
06/28/2013 FAYETTE PA PUBLIC
ROADS FLOODED
&&
EVENT NUMBER PBZ1302244PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
304 PM EDT FRI JUN 28 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0302 PM FLASH FLOOD UNIONTOWN 39.90N 79.72W
06/28/2013 FAYETTE PA EMERGENCY MNGR
ROADS FLOODED AND STREAMS AND CREEKS OUT OF BANKS
&&
EVENT NUMBER PBZ1302245PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
306 PM EDT FRI JUN 28 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0302 PM FLASH FLOOD FAIRMONT 39.48N 80.15W
06/28/2013 MARION WV TRAINED SPOTTER
LOCUST AVE AREA AND ADJACENT LOW LYING AREAS AND WATER
COMING UP THROUGH THE STORM DRAINS.
&&
EVENT NUMBER PBZ1302246SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
324 PM EDT FRI JUN 28 2013
OHZ039-040-048-049-058-282015-
CARROLL OH-COSHOCTON OH-GUERNSEY OH-HARRISON OH-TUSCARAWAS OH-
324 PM EDT FRI JUN 28 2013
...STRONG THUNDERSTORMS WILL AFFECT EXTREME NORTH CENTRAL GUERNSEY...
NORTHERN COSHOCTON...NORTHWESTERN HARRISON...SOUTHERN CARROLL AND
TUSCARAWAS COUNTIES...
AT 322 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 3 MILES
WEST OF BOLIVAR TO NELLIE...MOVING EAST AT 30 MPH.
WIND GUSTS TO 40 MPH AND PENNY SIZE HAIL ARE POSSIBLE WITH THESE
STORMS.
LOCATIONS IMPACTED INCLUDE...
NELLIE... BLISSFIELD... STRASBURG...
BOLIVAR... WARSAW... SUGARCREEK...
BALTIC... MINERAL CITY... DOVER...
COSHOCTON... NEW PHILADELPHIA... STONE CREEK...
PLEASE REPORT SIGNIFICANT WEATHER BY CALLING...412-262-1988...POSTING
TO THE NWS PITTSBURGH FACEBOOK PAGE...OR USING TWITTER
@NWSPITTSBURGH.
LAT...LON 4046 8190 4045 8168 4056 8167 4065 8147
4049 8097 4019 8157 4034 8216
MANNINGThe Pittsburgh radar (KPBZ), 153 km away, was scanning. The volume nearest the first event began at 19:27 UTC.
2 thunderstorm wind, 1 hail. Local standard time, as filed.
The public reported large branches down.
The public reported large branches down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Maryland in 2013Every state in 2013This day in weather historyWarnings in Maryland, June 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 466065, 466066, 466067.